Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2016, 8:56 PM EDT for Dubois County, Orange County, Perry County, Indiana; Hancock County, Ohio County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2016, 8:56 PM EDT (00:56 UTC)
- Expired
- May 7, 2016, 9:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dubois County, IN, Orange County, IN, Perry County, IN, Hancock County, KY, Ohio County, KY
The radar
The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:00 PM EDT | TSTM WND DMG | Tell City, IN | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 7:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WUUS53 KLMK 080056
SVRLMK
INC037-117-123-KYC091-183-080130-
/O.NEW.KLMK.SV.W.0078.160508T0056Z-160508T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EDT SAT MAY 7 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...
WESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
NORTHWESTERN OHIO COUNTY IN CENTRAL KENTUCKY...
CENTRAL HANCOCK COUNTY IN CENTRAL KENTUCKY...
* UNTIL 930 PM EDT/830 PM CDT/
* AT 856 PM EDT/756 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 12 MILES NORTHWEST OF SHOALS TO NEAR
STANLEY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JASPER...TELL CITY...HAWESVILLE...HUNTINGBURG...FERDINAND...LEWISPORT...
CANNELTON...HOLLAND...BIRDSEYE AND ELLSWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3766 8681 3770 8686 3779 8681 3784 8685
3783 8690 3788 8689 3790 8693 3790 8696
3791 8695 3799 8676 3821 8679 3820 8680
3820 8706 3850 8706 3848 8694 3852 8667
3868 8667 3868 8662 3749 8682 3752 8706
TIME...MOT...LOC 0056Z 260DEG 30KT 3882 8694 3777 8723
HAIL...1.00IN
WIND...60MPH
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:30 PM EDT, 26 minutes earlier.
Area forecast discussion, May 7, 8:30 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Louisville KY 830 PM EDT SAT MAY 7 2016 ...Forecast Update... Issued at 829 PM EDT Sat May 7 2016 The storms moving into the area continue to pose a wind threat. In addition, some hail will be possible with any stronger storms that pop up ahead of the main convective complex along leftover outflow boundaries. In addition there is a wind convergence boundary along the front moving south. The grids were updated to update pops with current thinking as well as add mention of hail to the grids. Issued at 710 PM EDT Sat May 7 2016 The complex of storms over south central IL continues to be a concern as it approaches the region. Strong to severe storms will likely maintain themselves as they move into the forecast area. This complex of storms are expected to mainly move across the Ohio River south of I-64 and continue to dive southeast. In addition some storms are popping up out ahead of this complex and could move into areas north of I-64. Thus a Severe Thunderstorm Watch has been issued. The main threat is damaging winds with these storms. Issued at 545 PM EDT Sat May 7 2016 A cluster of storms will continue to move southeast into the Bluegrass region of Kentucky. Some of these storms have the potential for damaging wind gusts and hail close to 1 inch. The next round of storms is currently stretching from around St. Louis northeast into central IL. This cluster will continue southeast and move into southern IN by around 23-00Z. In addition, a few storms could pop up ahead of this cluster. CAPE values will still be around 1000J/kg as the next wave of storms moves in with bulk shear values of 35-45 knots. Therefore, the potential remains for these storms to keep their intensity and potentially be severe. However, conditions should become less favorable into the evening, so they could weaken as they move across the forecast area. .SHORT TERM (Now through Sunday Night)... Issued at 316 PM EDT Sat May 7 2016 ...Some Strong to Severe Storms Possible This Afternoon... The main concern for the short term period remains this afternoon and evening. There are a couple of areas of storms that could result in stronger storms this afternoon. The first one is along the IL/IN border and will continue to track southeast into southern IN and areas along and north of I-64. The latest HRRR guidance brings some of these storms into the Louisville metro by around 6 pm, so this will need to be watched. In addition, storms associated with an upper level wave over northern MO will continue to track southeast into the region. These two areas of storms could eventually merge and then sink southeast into central Kentucky through the evening. Instability has been increasing this afternoon, especially south of the cloud shield that is across portions of southern IN and north central KY. Some differential heating is going on along this boundary. Instability should continue to increase for at least the next few hours as heating continues. Dewpoints remain a bit on the lower side, but we should see some modest moisture increase this afternoon. Shear is generally unidirectional with deep layer shear values of 35-40 knots. Given all this, damaging winds are expected to be the main concern with some marginally severe hail possible as well in the strongest storms. The bulk of the stronger storms are expected to move out by 03Z or so. Some showers or storms will linger into the overnight hours across north central KY as a cold front moves through. Rain should dissipate by Sunday morning with a dry day then expected. Temperatures will vary widely tomorrow across the region with highs in the north topping out in the upper 60s and highs across south central KY reaching the lower 80s. .LONG TERM (Monday through Saturday)... Issued at 303 PM EDT Sat May 7 2016 Monday will start out under weak upper level ridging. The ridge will move east through the day with southwesterly flow setting up. This southwesterly flow aloft will remain in place through Wednesday and then transition to more zonal. Multiple disturbances will move through this flow bringing rounds of showers and thunderstorms. The first round of showers and storms will move in from the west Monday afternoon. Think any storms on Monday will be confined to west central KY and southern IN. As the upper level disturbance moves closer late Monday night storms will become more numerous. This wave should move out on Tuesday afternoon with another one moving in late Tuesday night into Wednesday morning. There will then be another relative lull with the final round moving through on Thursday as a front pushes through the region. Given the area will generally be in the warm sector with decent instability developing, some stronger storms are possible through this time frame, though the specific timing of waves will need to be refined at a later time. Rainfall amounts of 1-2 inches area wide will be possible with this activity, though with the convective nature of it, some locations could see up to 3 inches. Friday should see a break in the precipitation as high pressure builds in. Another round of rain looks to then move in Friday night. Temperatures this week will be a bit above normal with highs in the mid 70s to low 80s. Lows will be in the 50s to low 60s. && .AVIATION (00Z TAF Update)... Updated at 712 PM EDT Sat May 7 2016 In the very front part of the forecast period, VFR conditions are expected at the terminals. However, conditions will deteriorate at KSDF between 08/01-03Z as upstream squall line pushes in from the west. It is difficult to predict the specific strength of this line as it pushes through. However, upstream radar data shows a decent cold pool developing and the line is surging with a slight turn to the left (north/poleward). This would place the line in the KSDF terminal around 08/01Z or so. Some scattered convection may affect the terminal prior to 08/01Z. As the line pushes through, expect a period of IFR/MVFR cig/vsbys with wind gusts of 40-45kts. For KLEX, VFR conditions are expected for the next few hours, but convection is likely to impact the terminal after 08/02Z through about 08/06Z. Similar to KSDF, a period of MVFR/IFR cigs/vsbys with wind gusts of 30-40kts can not be ruled out. For KBWG, the forecast is not as clear with respect to convection chances. VFR conditions with a gusty southwest/west-southwest wind is expected this evening. If current squall line maintains its SE push, we could see a period of convection affect KBWG between 08/03- 05Z. After 08/06Z, precipitation is expected to be generally east of the terminals with a light northwest wind expected. Plenty of mid-high level cloudiness is expected overnight and some patchy fog may develop. The outlook for Sunday is for VFR conditions with a light southwest wind. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........EER Short Term.....EER Long Term......EER Aviation.......MJ
Hazardous weather outlook, May 7, 7:19 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 719 PM EDT SAT MAY 7 2016 INZ076-077-083-084-089>092-KYZ023>031-034-038-039-045>047-053>055- 061>067-071-074-076>078-081-082-082330- ORANGE-WASHINGTON-DUBOIS-CRAWFORD-PERRY-HARRISON-FLOYD-CLARK-HANCOCK- BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-JEFFERSON-OLDHAM- SHELBY-SPENCER-ANDERSON-NELSON-MERCER-LARUE-MARION-BOYLE-BUTLER- EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-WARREN-BARREN-METCALFE- ADAIR-RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...ENGLISH... TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE...LEWISPORT... HAWESVILLE...HARDINSBURG...BRANDENBURG...HARTFORD...LEITCHFIELD... ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... SHELBYVILLE...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN... SPRINGFIELD...HARRODSBURG...HODGENVILLE...LEBANON...DANVILLE... MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...BOWLING GREEN...GLASGOW... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 719 PM EDT SAT MAY 7 2016 /619 PM CDT SAT MAY 7 2016/ ...SEVERE THUNDERSTORM WATCH 147 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY THIS EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND AGAIN ON THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR HAIL THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. INZ078-079-KYZ032-033-035>037-040>043-048-049-056-057-070-072-073- 075-082330- SCOTT-JEFFERSON-TRIMBLE-HENRY-FRANKLIN-HARRISON-WOODFORD-FAYETTE- BOURBON-NICHOLAS-JESSAMINE-CLARK-GARRARD-MADISON-LOGAN-SIMPSON-ALLEN- MONROE- INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...BEDFORD...MILTON... NEW CASTLE...FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES... LEXINGTON...PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER... LANCASTER...RICHMOND...RUSSELLVILLE...FRANKLIN...PROVIDENCE... SCOTTSVILLE...TOMPKINSVILLE 719 PM EDT SAT MAY 7 2016 /619 PM CDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND AGAIN ON THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. EER
In the hours before
Local storm report, May 7, 8:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT SAT MAY 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 S IRELAND 38.37N 87.00W
05/07/2016 E60 MPH DUBOIS IN TRAINED SPOTTER
&&
SZAPPANOSLocal storm report, May 7, 8:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 PM EDT SAT MAY 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG HUNTINGBURG 38.30N 86.96W
05/07/2016 DUBOIS IN TRAINED SPOTTER
TREES REPORTED DOWN.
&&
SZAPPANOSLocal storm report, May 7, 8:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
848 PM EDT SAT MAY 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG JASPER 38.39N 86.94W
05/07/2016 DUBOIS IN TRAINED SPOTTER
TREES DOWN IN THE CITY.
&&
SZAPPANOSLocal storm report, May 7, 8:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EDT SAT MAY 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 1 E CORYDON 38.21N 86.12W
05/07/2016 HARRISON IN TRAINED SPOTTER
TREES DOWN.
&&
SZAPPANOSSpecial weather statement, May 7, 8:53 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT SAT MAY 7 2016
KYZ029-030-034-035-038-039-045-046-080130-
WASHINGTON-FRANKLIN-JEFFERSON-SHELBY-SPENCER-NELSON-BULLITT-ANDERSON-
853 PM EDT SAT MAY 7 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...NORTH
CENTRAL WASHINGTON...SOUTHWESTERN FRANKLIN...SPENCER...NORTHEASTERN
NELSON...NORTHEASTERN BULLITT...SOUTHERN SHELBY AND WESTERN ANDERSON
COUNTIES...
AT 853 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SHELBYVILLE TO PIONEER VILLAGE...AND MOVING
SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONTOWN...ST. MATTHEWS...SHELBYVILLE...SHEPHERDSVILLE...
LYNDON...MIDDLETOWN...DOUGLASS HILLS...HURSTBOURNE AND
GRAYMOOR-DEVONDALE.
LAT...LON 3812 8488 3778 8524 3805 8582 3827 8573
3830 8567
TIME...MOT...LOC 0053Z 295DEG 36KT 3820 8527 3806 8567
EERLocal storm report, May 7, 8:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EDT SAT MAY 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG MENTOR 38.31N 86.71W
05/07/2016 DUBOIS IN TRAINED SPOTTER
TREES DOWN ACROSS HIGHWAY 64.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:06 PM EDT | Special Weather Statement | LMK | Crawford | 24 min |
| May 7, 8:22 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 38 min |
| May 7, 8:25 PM EDT | Special Weather Statement | LMK | Crawford, Floyd, Harrison | 35 min |
| May 7, 8:36 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 24 min |
| May 7, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Orange, Perry, Washington | 42 min |
| May 7, 8:59 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 31 min |
| May 7, 9:18 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Crawford, Floyd, Harrison | 42 min |
| May 7, 8:53 PM EDT | Special Weather Statement | LMK | Jefferson, Spencer | 37 min |
| May 7, 9:37 PM EDT | Special Weather Statement | LMK | Anderson, Garrard, Jessamine, Mercer, Spencer, Woodford | 38 min |
| May 7, 10:02 PM EDT | Special Weather Statement | LMK | Shelby | 28 min |
| May 7, 10:23 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Franklin, Woodford | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.